It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-21-2002, 11:54 AM   #1
Newbie
 
Join Date: May 2002
Location: Seminole
Posts: 1
jimsturtz HB User
? change when given levoxyl

my wife had a radio-iodine treatment years ago and since then has been taking synthroid.

several months ago her endocrinologist changed her to levoxyl. primarily i believe as my wife wasnt feeling as good using the synthroid. she felt very moody, tired & fatigued, could get cranky pretty easily. also she continually complained of a choking around her throat. not as if being choked but she was very touchy about anything happening near it. she wouldnt even wear necklaces without them having very large chains.

anyhow. she responded remarkably to the levoxyl, said even the 'choking' went away. her mood brightened and she felt peppy.

about 4 months (i think) into using the new drug she started complaining of being short of breath. then cramps. i noticed she seemed to sweat at night even when i wasnt feeling warm. then she started to have chest tightness & particularly at nite she would get heart 'skips'.

i have 'skips' myself that toprol has controlled but i know it can drive you nuts. we finally arranged a visit to a cardiologist and he then scheduled a battery of tests for a few weeks in the future, altho he didnt see anything particularly wrong after doing an ekg in the office and taking her history.

the next day my wife was still anxious about her heart and wanted to find someplace to get a stress test NOW. that wasnt possible but we went to the cardiologist & managed to speak with a nurse. in reviewing things that might not be heart related, an overactive thryroid came up. of course, we said my wife's problem was the opposite and we talked some more.

to shorten the saga some, that evening the 'thryroid' clicked in my wife's mind and she went to the net to research levoxyl. many of her symptoms showed as reactions to the drug and after consulting the on-call doctor for the endocrinologist she quit taking it. she then saw her regular doctor & they switched her back to synthroid.

it took about 4 weeks but finally all the 'bad' symptoms from the levoxyl went away, but now she is back with the 'bad' feelings from the synthroid. she and the doctor have decided to go back to the levoxyl with her at least being more aware of the reactions to it.

i asked if he changed the dose and she isnt sure. i personally suspect that if the dose wasnt reduced the same problem will happen again once the drug builds up in her system.

does anyone have some suggestions i could pass on to my wife about what she could do to get the 'good' like/from the levoxyl w/o the 'bad.' perhaps a personal, similar story with the outcome of it, ie lower dose, different drug of choice, etc.



------------------
jim

 
Sponsors Lightbulb
   
Old 05-21-2002, 04:09 PM   #2
Senior Member
 
Join Date: Jan 2001
Location: Brooklyn, NY
Posts: 190
ArtfulD HB UserArtfulD HB User
Re: ? change when given levoxyl

Welcome, Jim. Your wife may very well have been reacting so something in the Levoxyl, or it's possible that her dose was too high. Her doctor may not have been aware, but the formula of Levoxyl was recently changed and the medication is more easily absorbed now. Because of this, what seemed to be a comparable dosage to her Synthroid may actually have delivered too much thyroid hormone to her.

I wonder if perhaps she should have stayed on the Levoxyl and worked with her doctor to gradually reduce her dose and eliminate the palpitations?

Another option may be for her to stay on the Synthroid and perhaps add some T3 such as Cytomel. I don't know what her Free T3 and Free T4 blood levels may be, but some of us get PMS-type symptoms when we are not thoroughly metabolizing our meds.

She can also try taking Maca, a Peruvian herb that is an adaptogen and helps support the endocrine system and adrenals. I've found it quite helpful for the type of symptoms you describe.

If you've not yet had a chance, please read through our Information Archive and Stories threads. There's a ton of information in them, but many things may be useful for your wife, including symptoms lists.
<A HREF="http://www.healthboards.com/ubb/Forum118/HTML/000005.html" TARGET=_blank>http://www.healthboards.com/ubb/Forum118/HTML/000005.html</A>
<A HREF="http://www.healthboards.com/ubb/Forum118/HTML/000045.html" TARGET=_blank>http://www.healthboards.com/ubb/Forum118/HTML/000045.html</A>


And here's the link about the Levoxyl change:
<A HREF="http://thyroid.about.com/library/weekly/aa022602a.htm" TARGET=_blank>http://thyroid.about.com/library/weekly/aa022602a.htm</A>

Let us know what happens.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
weaning off levoxyl, transitioning to nature-throid mustlovecats Thyroid Disorders 1 07-17-2009 09:16 AM
Why does my TSH say I'm hyper when I'm not? zekat Thyroid Disorders 3 02-25-2009 11:43 AM
Please Help -- Levoxyl potency question b&wcats Thyroid Disorders 4 01-12-2008 09:29 AM
When TO TAKE ARMOUR HELP! ELMAR!? Sco24 Thyroid Disorders 7 01-19-2007 10:24 AM
Cytomel - Does it matter when you take it? lfr Thyroid Disorders 6 10-28-2006 05:13 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:51 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!